By Fred A. Baughman, Jr.
May 24, 2010
Fred A. Baughman Jr., MD today announced the results of his research into the “series” of veterans’ deaths acknowledged by the Surgeon General of the Army.
Upon reading the May 24, 2008, Charleston (WV) Gazette article “Vets Taking Post Traumatic Stress Disorder Drugs Die in Sleep,” Baughman began to investigate why these reported deaths were “different.” And, why they were likely, the “tip of an iceberg.”
Andrew White, Eric Layne, Nicholas Endicott and Derek Johnson were four West Virginia veterans who died in their sleep in early 2008. Baughman’s research suggests that they did not commit suicide and did not “overdose” leading to coma as suggested by the military. All were diagnosed with PTSD. All seemed “normal” when they went to bed. And, all were on Seroquel (an antipsychotic) Paxil (an antidepressant) and Klonopin (a benzodiazepine).
They were not comatose and unarousable ? with pulse and respirations or pulse intact, responsive to CPR, surviving transport to a hospital, frequently surviving. These were sudden cardiac deaths.
At the time, Stan White, father of Andrew White knew of eight such cases in Kentucky, Ohio and West Virginia.
In a February 7, 2008 interview with the Chicago Tribune, Lt. Gen. Eric B. Schoomaker, the Army’s surgeon general, said there has been “a series, a sequence of deaths” in the new “warrior transition units.”
In April 2005, the FDA warned that Seroquel put elderly patients with dementia-related psychosis at increased risk of death.
On January 15, 2009, Ray et al, reported that antipsychotics double the risk of sudden cardiac death. On March 17, 2009, Whang et al reported that antidepressants, as well, increase the rate of sudden cardiac deaths.
And yet, in an August 14, 2008 analysis of two of the four Charleston-area deaths, the Inspector General for Veterans Affairs concluded (Report No. 08-01377-185): “Although antipsychotic medications have been identified as possible causes of cardiac rhythm disturbances, a 2001 review…found no association with olanzapine (Zyprexa), quetiapine (Seroquel), or risperidone (Risperdal) and Torsades de Pointes (a fatal heart rhythm) or sudden death… we are unaware of any clinical practice guidelines recommending baseline or periodic electrocardiogram monitoring in young, healthy patients on quetiapine (Seroquel).”
However, in a literature review covering the years 2000-2007, entitled Sudden Cardiac Death Secondary to Antidepressant and Antipsychotic Drugs: [Expert Opinion on Drug Safety; 2008, Number 2, March 2008 , pp. 181-194(14)] Sicouri and Antzelevitch conclude: (1) “A number of antipsychotic and antidepressant drugs can increase the risk of ventricular arrhythmias and sudden cardiac death?” (2) “Antipsychotics can increase cardiac risk even at low doses whereas antidepressants do it generally at high doses or in the setting of drug combinations,” and (3) “These observations call for?an ECG at baseline and after drug administration.”
Read entire article: http://www.earthtimes.org/articles/show/fred-a-baughman-jr-md,1312839.shtml